Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 709, NWS Memphis, TN

September 14, 2011Mississippi County, Arkansas; Haywood County, Lauderdale County, Tipton County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 12:09 PM CDT for Mississippi County, Arkansas; Haywood County, Lauderdale County, Tipton County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2011, 12:09 PM CDT (17:09 UTC)
Expired
Sep 14, 2011, 12:48 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Mississippi County, AR, Haywood County, TN, Lauderdale County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 12:16 PM CDTHAIL 1Gilt Edge, TNNICKEL TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 5.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2392 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS54 KMEG 141709
SVRMEG
ARC093-TNC075-097-167-141800-
/O.NEW.KMEG.SV.W.0709.110914T1709Z-110914T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 PM CDT WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 100 PM CDT

* AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FULTON...OR
  NEAR FORT PILLOW STATE PARK...AND MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  COVINGTON...RIPLEY AND FORT PILLOW STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE...OPEN LAKE...
  SUNK LAKE AND THE CHUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3584 8948 3553 8932 3544 8987 3562 9004
TIME...MOT...LOC 1709Z 252DEG 21KT 3557 8981

$$
2 follow-up statements
133 
WWUS54 KMEG 141721
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT WED SEP 14 2011

ARC093-TNC075-097-167-141800-
/O.CON.KMEG.SV.W.0709.000000T0000Z-110914T1800Z/
MISSISSIPPI AR-HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
1221 PM CDT WED SEP 14 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN TIPTON...SOUTHERN LAUDERDALE...NORTHWESTERN HAYWOOD
AND CENTRAL MISSISSIPPI COUNTIES...

AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GILT
EDGE...OR NEAR FORT PILLOW STATE PARK...MOVING EAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURLISON...
COVINGTON...GARLAND...GILT EDGE...HENNING...RIPLEY...DRYHILL...
FLIPPIN...LIGHTFOOT...OPOSSUM...LUCKETT...GLIMP...DURHAMVILLE AND
ORYSA.

 THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE...OPEN LAKE...
  SUNK LAKE AND THE CHUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3545 8981 3561 9000 3584 8948 3553 8932
TIME...MOT...LOC 1721Z 249DEG 10KT 3556 8983

$$
267 
WWUS54 KMEG 141748
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1248 PM CDT WED SEP 14 2011

ARC093-TNC075-097-167-141758-
/O.CAN.KMEG.SV.W.0709.000000T0000Z-110914T1800Z/
MISSISSIPPI AR-HAYWOOD TN-LAUDERDALE TN-TIPTON TN-
1248 PM CDT WED SEP 14 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPTON...SOUTHERN
LAUDERDALE...NORTHWESTERN HAYWOOD AND CENTRAL MISSISSIPPI COUNTIES IS
CANCELLED...

AT 1248 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3545 8981 3561 9000 3584 8948 3553 8932
TIME...MOT...LOC 1748Z 252DEG 21KT 3564 8954

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:09 AM CDT, 2 hours earlier.

Area forecast discussion, Sep 14, 10:09 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1009 AM CDT WED SEP 14 2011

.UPDATE...

A COLD FRONT...CURRENTLY LOCATED FROM WEST PLAINS MISSOURI TO
FORT SMITH ARKANSAS...WILL CONTINUE TO PUSH EAST INTO THE MIDSOUTH
THIS AFTERNOON. NUMEROUS SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
ARE OCCURRING ACROSS EASTERN ARKANSAS AT THIS TIME. THIS ACTIVITY
IS BEGINNING TO PUSH EAST OF THE MISSISSIPPI RIVER. CAN/T RULE OUT
A FEW STORMS BECOMING STRONG POSSIBLY EVEN SEVERE THIS AFTERNOON.
ALTHOUGH CLOUD COVER MAY PREVENT THIS. THE FRONT EDGE OF THE
CLOUDS ARE ALREADY STRETCHES FROM NEAR JACKSON TN TO OXFORD MS.
WILL UPDATE CLOUDS ACROSS NORTHEAST MISSISSIPPI TO PARTLY
CLOUDY...BUMP UP POPS ACROSS THE CWA...AND POSSIBLY LOWER HIGHS
SLIGHTLY ACROSS THE MEMPHIS AREA.

KRM

&&

.PREV DISCUSSION... /ISSUED 305 AM CDT WED SEP 14 2011/

SKIES ARE PARTLY CLOUDY OVER PORTIONS OF EASTERN ARKANSAS WITH
CLEAR SKIES OVER THE REMAINDER OF THE FORECAST AREA. TEMPERATURES
EARLY THIS MORNING RANGE FROM THE LOWER 60S TO MID 70S. A FEW
SHOWERS ARE MOVING ACROSS SECTIONS OF CENTRAL ARKANSAS AT THIS
TIME. THIS ACTIVITY IS AHEAD OF A COLD FRONT WHICH CURRENTLY
EXTENDS FROM WESTERN PENNSYLVANIA THROUGH SOUTHEAST MISSOURI AND
INTO NORTHWEST TEXAS.

THIS FRONT WILL MOVE INTO THE FORECAST AREA LATER TODAY BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. THERE
MAY BE A STRONG THUNDERSTORM LATE THIS AFTERNOON OR EARLY THIS
EVENING. TEMPERATURES WILL BE A LITTLE COOLER TODAY THAN TUESDAY
WITH THE INCREASE IN CLOUDS AND A THREAT FOR RAIN.

THE COLD FRONT WILL MOVE WELL SOUTH OF THE FORECAST AREA BY
THURSDAY MORNING BRINGING AN END TO THE RAIN. HIGH PRESSURE WILL
BUILD INTO THE REGION AS WELL. MUCH COOLER AIR WILL FILTER INTO
THE REGION ON THURSDAY WITH AFTERNOON TEMPERATURES SOME 15 TO 20
DEGREES COOLER THAN TODAY. THURSDAY NIGHT WILL BE A RATHER CHILLY
NIGHT WITH SOME LOCATIONS SEEING TEMPERATURES DROPPING BELOW 50
DEGREES BY FRIDAY MORNING.

BY FRIDAY...THE SURFACE HIGH WILL MOVING EAST OF THE REGION
ALLOWING WINDS TO SHIFT BACK TO THE SOUTH AND STARTING A GRADUAL
WARMING TREND. THE DRY AND WARMER WEATHER WILL CONTINUE INTO
SATURDAY AS WELL.

AN UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION ON SUNDAY
WHICH WILL KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS BOTH
SUNDAY AND SUNDAY NIGHT. BY MONDAY...ANOTHER COLD FRONT WILL BEGIN
TO MOVE TOWARD THE REGION WHICH MAY TRIGGER SOME SHOWERS AND
THUNDERSTORMS FOR MONDAY AND TUESDAY.

ARS

&&

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TODAY AS WEAK LOW
PRESSURE TRACKS ACROSS THE MIDSOUTH AND THEN A COLD FRONT PUSHES
THROUGH. MAINLY VFR CONDS WILL PREVAIL THROUGH MOST OF THE DAY
EXCEPT INVOF SHRAS AND TSRAS. CONTIUNED A TEMPO GROUP FOR TSRAS
THIS AFTERNOON/THIS EVENING AS THE FRONT APPROACHES. WINDS TODAY
WILL BE S/SSE AT 8-10 KTS. THE COLD FRONT WILL PUSH THROUGH AROUND
22Z AT KJBR...00-01Z AT KMEM/KMKL AND 03Z AT KTUP. THERE WILL A
PERIOD OF POST FRONTAL PRECIP WITH CIGS GRADUALLY DETERIORATING TO
MVFR AND THEN IFR AS NORTHERLY WINDS INCREASE TO 12-15 KTS WITH
HIGHER GUSTS. CONDS WILL BEGIN TO IMPROVE AT KJBR BY THE END OF
THE FORECAST PERIOD AND AT THE OTHER SITES SHORTLY THEREAFTER.

SJM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  89  61  71  54 /  30  50  10  10
MKL  87  58  70  48 /  30  50  10  10
JBR  80  56  69  49 /  60  50  10  10
TUP  91  65  75  52 /  20  50  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 14, 3:08 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 AM CDT WED SEP 14 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
308 AM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH
THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT MOVING
ACROSS THE AREA. THE MAIN THREAT WILL BE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 14, 12:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011

ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

  SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
  NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.

&&

LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
      3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 3:38 PM CDTSevere Thunderstorm WarningMEGCraighead, Lawrence37 min
Sep 14, 4:16 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Poinsett44 min
Sep 14, 4:50 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett40 min
Sep 14, 5:39 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis51 min
Sep 14, 6:28 PM CDTSevere Thunderstorm WarningMEGLee32 min
Sep 14, 12:02 PM CDTSpecial Weather StatementMEGTipton28 min
Sep 14, 5:00 PM CDTSevere Thunderstorm WarningMEGChester, Fayette, Hardeman, McNairy, Madison45 min
Sep 14, 6:25 PM CDTSevere Thunderstorm WarningMEGCarroll, Gibson, Henry, Weakley50 min
Sep 14, 6:53 PM CDTSpecial Weather StatementMEGCarroll37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.